Michigan, 2007

Hail in Michigan, June 20, 2007

June 20, 2007 · NWS APX · 1 event in 1 county or zone

A pair of severe thunderstorms developed in Northwest Lower Michigan. Only one report of severe hail was received, as the storms affected mainly rural, forested areas in Benzie, Manistee, and Wexford Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A pair of severe thunderstorms developed in Northwest Lower Michigan. Only one report of severe hail was received, as the storms affected mainly rural, forested areas in Benzie, Manistee, and Wexford Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 20, 6:31 PM EST, 33 minutes earlier.

Area forecast discussion, Jun 20, 6:31 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
731 PM EDT WED JUN 20 2007

.AVIATION...BAND OF SHOWERS AND THUNDERSTORMS THAT ORIGINATED OVER
UPPER MI/NORTHEAST WI DROPPING SOUTH OF THE STRAITS...STRONGEST
ACTIVITY WILL IMPACT TVC THROUGH 01Z WITH SOME GUSTY WINDS.
FARTHER EAST ANTICIPATING RAIN AT PLN TO END AT TAF ISSUANCE...AND
APN WITHIN AN HOUR OR TWO. CONDITIONS SHOULD IMPROVE AFTER
THAT...WITH COLD FRONTAL PASSAGE EXPECTED IN THE 05Z-09Z TIME
FRAME. AS LOW LEVEL THETA-E RIDGE POKES INTO LOWER MI LATER THIS
EVENING AHEAD OF COLD FRONT...CANT RULE OUT SOME ADDITIONAL
DEVELOPMENT THAT COULD IMPACT TVC THROUGH MIDNIGHT OR SO THOUGH
THINK THE BULK OF THE EVENING PRECIPITATION WILL BE SOUTH OF M-72.
EXPECT MAINLY CLEAR SKIES THURSDAY WITH GUSTY NORTHWEST WINDS.

JPB

&&

.DISCUSSION... /ISSUED 353 PM EDT WED JUN 20 2007/

LATEST RUC ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW A SURFACE
LOW LOCATED OVER SOUTHERN ONTARIO WITH A TRAILING COLD FRONT
MOVING SE ACROSS LAKE SUPERIOR...WESTERN UPPER MICHIGAN AND
NORTHERN WISCONSIN. CONVECTION HAS DEVELOPED RAPIDLY THIS
AFTERNOON ACROSS WESTERN AND CENTRAL UPPER AHEAD OF THE FRONT
WHERE THE JUICIER AIRMASS RESIDES. GREAT DYNAMICS AHEAD OF THE
FRONT WITH 0-6KM BULK SHEAR VALUES 50-60KTS AND SB CAPES AROUND
1000 J/KG ARE SUPPORTING SEVERE THUNDERSTORMS NEAR MQT. LEADING
EDGE OF THIS JUICY AIR REMAINS ACROSS LAKE MICHIGAN AND CENTRAL
UPPER AND IS KNOCKING ON THE DOOR...USHERED IN BY A 30-40KTS 850MB
LLJ. SOME SHOWERS AND ISOLATED THUNDERSTORM HAVE DEVELOPED ALONG
THIS THETAE GRADIENT AND HAVE IMPACTED PORTIONS OF EASTERN UPPER
AND ARE CROSSING NORTHERN LAKE MICHIGAN AT THE MOMENT. MAIN
FORECAST CONCERNS FOR THE REST OF TODAY AND TONIGHT INCLUDE SHOWER
AND THUNDERSTORM POTENTIAL.

TONIGHT...SHORTWAVE MOVING ACROSS SOUTHERN ONTARIO THIS
AFTERNOON...WILL CONTINUE ITS ESE JAUNT AND PASS ACROSS NORTHERN
LAKE SUPERIOR THIS EVENING.  BUT STRONG NW WINDS WITHIN A 105KT JET
STREAK ALONG WITH THIS SHORTWAVE WILL PUSH A COLD FRONT ACROSS THE
AREA.  COOL...DRY AIRMASS EARLY THIS AFTERNOON WILL GAVE WAY TO A
INCREASINGLY WARM/MOIST AIRMASS AS A 30KT WESTERLY LLJ ADVECTS
HIGHER THETAE AIR IN FROM MINNESOTA AND WISCONSIN.  EXPECT A BAND OF
SHOWERS AND THUNDERSTORMS TO DEVELOP WITHIN THIS 850MB THETAE AXIS
AHEAD OF THE FRONT AND REACH EASTERN UPPER BETWEEN 21-00Z AND THEN
SWEEP ACROSS NORTHERN LOWER BETWEEN 00-06Z.  SEVERE POSSIBILITIES
CONTINUE TO LOOK MARGINAL.  ON THE FAVORABLE SIDE...WIND FIELDS ARE
IMPRESSIVE WITH A 30-40KT LLJ...40-50KT AT 700MB...AND 60-70KTS AT
500MB WHICH EQUATES TO 50-60KT 0-6KM BULK SHEAR...AND DECENT FORCING
FROM THE COLD FRONT.  ON THE OTHERHAND...BEST UPPER LEVEL SUPPORT IN
THE FORM OF DPVA AND DIVERGENCE WITHIN THE LEFT EXIT REGION OF 105KT
JET STREAK LOOKS TO REMAIN TO THE NORTH OVER ONTARIO.  BUT THE
BIGGEST LIMITING FACTOR CONTINUES TO BE THE AMOUNT OF INSTABILITY
FOR WHICH THE FRONT CAN TAP INTO.  SURFACE TEMPS/DEWPOINTS CONTINUE
TO BE SLOW TO RISE THIS AFTERNOON WITH THE 850MB THETAE GRADIENT
STILL RESIDING JUST WEST OF THE AREA.  WITH THE JUICIER AIRMASS
ARRIVING OVER THE NEXT SEVERAL HOURS...IF PORTIONS OF EASTERN UPPER
COULD REACH T/TD OF 72/55...ABOUT 500 J/KG OF ML CAPE COULD BE
REALIZED.  ONCE THE SUN GOES DOWN...SKINNY ELEVATED INSTABILITY
BETWEEN 400-700 J/KG WILL EXIST AHEAD OF THE FRONT SO CANNOT RULE
OUT SOME CONVECTION SUSTAINING ITSELF THROUGH THE EARLY OVERNIGHT
HOURS.  IT WOULD NOT TAKE MUCH FOR THESE THUNDERSTORMS TO TAP INTO
THE STRONGER WINDS ALOFT...AND WILL CONTINUE TO MENTION THE THREAT
OF DAMAGING WINDS AND LARGE HAIL...WITH MORE EMPHASIS ON THE WIND
THREAT.

MPC

REST OF THE FORECAST (THURSDAY THROUGH NEXT WEDNESDAY)...SEASONABLE
TEMPERATURES AND LOW HUMIDITY LEVELS WILL CONTINUE OVER THE NEXT
COUPLE OF DAYS. WARMER AIR WILL BEGIN TO WORK ITS WAY IN OVER THE
WEEKEND BUT THE HUMIDITY WILL REMAIN RELATIVELY LOW. THE BEGINNING
OF NEXT WEEK WILL TURN VERY WARM AND ELEVATED HUMIDITY LEVELS WILL
TEND TO MAKE IT FEEL UNCOMFORTABLE. A COLD FRONT IS EXPECTED TO MOVE
THROUGH LATER TUESDAY INTO EARLY WEDNESDAY WHICH WOULD BRING SOME
RELIEF.

THURSDAY INTO FRIDAY...TROUGHING ALONG THE WEST COAST WILL LEAD TO
INCREASING DOWNSTREAM RIDGING ACROSS THE WESTERN GREAT LAKES. HIGH
PRESSURE AT THE SURFACE WILL BUILD DOWN FROM THE NORTH. MEAN
1000-500 MB RH BETWEEN 40 AND 50 PERCENT THURSDAY DROPS TO 30 TO 40
PERCENT ON FRIDAY. THIS SHOULD LEAD TO PARTLY CLOUDY CONDITIONS. 850
MB TEMPERATURES BETWEEN PLUS 8 AND 10 C BOTH DAYS EXPECTED TO LEAD
TO HIGHS IN THE 70S ACROSS THE ENTIRE FORECAST AREA (HIGHEST
SOUTHERN ZONES). COMFORTABLY COOL AT NIGHT WITH LOWS RANGING FROM
THE MIDDLE 40S TO LOWER 50S.

SATURDAY AND SUNDAY...EXTENDED MODELS ARE IN GENERAL AGREEMENT THAT
THE RIDGE CONTINUES TO SLOWLY AMPLIFY. THERE ARE DIFFERENCES ON THE
HANDLING OF A CUTOFF LOW UNDER THE RIDGE SOMEWHERE IN THE VICINITY
OF THE LOWER MISSISSIPPI VALLEY. THIS IS THE ONE FEATURE THAT HAS
THE POTENTIAL TO MESS UP THE ONGOING FORECAST...OTHERWISE A PLEASANT
WEEKEND IS ANTICIPATED WITH CONTINUED LOWER HUMIDITY LEVELS. 850 MB
TEMPERATURES BLOSSOM TO BETWEEN PLUS 13 AND 15 C SATURDAY THEN TO
BETWEEN PLUS 14 AND 16 C SUNDAY. THEREFORE HIGHS RANGING FROM THE
MIDDLE 70S NORTH TO THE LOWER 80S SOUTH EXPECTED.

MONDAY AND TUESDAY...RIDGE CONTINUES TO BUILD WITH A MORE MOIST
SOUTH SOUTHWEST SURFACE FLOW LEADING TO HIGHER HUMIDITY LEVELS. AS
850 MB TEMPERATURES RISE TO BETWEEN PLUS 18 AND 20 C HIGHS WILL
INCREASE TO NEAR 80 NORTH AND AROUND 90 SOUTH. A NORTHERN STREAM
SHORT WAVE AND ASSOCIATED SURFACE COLD FRONT WILL APPROACH FROM THE
NORTHWEST TUESDAY LEADING TO CHANCE POPS ACROSS NORTHERN ZONES ON
TUESDAY.

WEDNESDAY...SURFACE COLD FRONT IS SHOWN TO PUSH ACROSS THE REGION.
TIMING THIS FAR OUT IS OBVIOUSLY IN QUESTION BUT WILL CONFINE CHANCE
POPS TO EASTERN/SOUTHERN ZONES TO LINE UP WITH SURROUNDING OFFICES.
ANY COOL AIR PUSH SHOULD BE MINIMIZED AS A ZONAL FLOW ALOFT IS SHOWN
TO DEVELOP FOR THE MIDDLE OF NEXT WEEK. FORECAST HIGH TEMPERATURES
WILL BE A FEW DEGREES LOWER THAN PREVIOUS DAYS BUT STILL RANGE FROM
THE MIDDLE 70S NORTH TO THE MIDDLE 80S FAR SOUTH.

SULLIVAN

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 20, 6:37 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
737 PM EDT WED JUN 20 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-211000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
737 PM EDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...REST OF THE AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND THIS
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY WEST
OF M-37...INCLUDING AREAS AROUND MANISTEE AND FRANKFORT.  HAIL IN
EXCESS OF 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH WILL
BE THE MAIN SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY ANY DAMAGE REPORTS TO THE NATIONAL WEATHER
SERVICE.

JPB

The radar

The NCL Michigan radar (KAPX), 114 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benzie

When
June 20, 7:04 PM EST
Where
Benzie County, Benzonia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.620, -86.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42346.